Antipsychotics linked to risk of cardiopulmonary arrest and sudden death in elderly
Boston, Massachusetts: Providers should be thoughtful of prescribing antipsychotic medications to older, hospitalized adults after a study has found an association between intake of such medications with cardiopulmonary arrest and sudden death.
According to the study, published in the Journal of the American Geriatrics Society, in hospitalized adults, typical antipsychotics were associated with increased mortality or cardiopulmonary arrest. Atypical antipsychotics were only associated with increased risk among adults age 65 years and older.
Previous studies in outpatient and long-term care settings have shown an increased risk of sudden death with typical and atypical antipsychotics. Until now, no studies have investigated this association in a general hospitalized population.
Prior studies in outpatient and long‐term care settings demonstrated an increased risk for sudden death with typical and atypical antipsychotics. To date, no studies have investigated this association in a general hospitalized population. Matthew Basciotta, Department of Medicine, Beth Israel Deaconess Medical Center, Boston, Massachusetts, and colleagues sought to evaluate the risk of death or nonfatal cardiopulmonary arrest in hospitalized adults exposed to antipsychotics.
For the purpose, the researchers collected data from electronic medical information databases and supplemented chart reviews for all hospitalizations between 2010-2016. Those admitted directly to the intensive care unit (ICU), obstetric, and gynecologic or psychiatric services, or with a diagnosis of psychotic disorder were excluded.
The primary outcome was death or nonfatal cardiopulmonary arrest during hospitalization (composite).
Key findings of the study include:
- Of 150 948 hospitalizations in the cohort, there were 691 total events (515 deaths, 176 cardiopulmonary arrests).
- After controlling for comorbidities, ICU time, demographics, admission type, and other medication exposures, typical antipsychotics were associated with the primary outcome (hazard ratio [HR] = 1.6), whereas atypical antipsychotics were not (HR = 1.1).
- When focusing on adults age 65 years and older, however, both typical and atypical antipsychotics were associated with increased risk of death or cardiopulmonary arrest (HR = 1.8 and HR = 1.4, respectively).
- Sensitivity analyses using a propensity score approach and a cohort of only patients with delirium both yielded similar results.
Read Also: Genetics may predict response to antipsychotic medications
"Although the risks of death or cardiopulmonary arrest with atypical antipsychotics in hospitalized patients may be specific to older adults, given that prior analyses demonstrated other risks of these medications, including pneumonia and falls, atypical antipsychotic medications should continue to be used with caution regardless of age," concluded the authors.
The study, “Antipsychotics and the Risk of Mortality or Cardiopulmonary Arrest in Hospitalized Adults,” was published online in the Journal of the American Geriatrics Society.